Alabama, 2012Flash Flood and Heavy Rain in Alabama, August 2 to 4, 2012
August 2 to 4, 2012 · NWS BMX · 3 events in 3 counties and zones
Central Alabama was under an active northwesterly flow during the first week of August. Numerous thunderstorm complexes and outflow boundaries resulted in thunderstorms most days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Central Alabama was under an active northwesterly flow during the first week of August. Numerous thunderstorm complexes and outflow boundaries resulted in thunderstorms most days. With precipitable water values over 2 inches and weak wind fields aloft, thunderstorms were slow moving and produced heavy rainfall. Some of these thunderstorm complexes resulted in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 2, 5:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 5:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT THU AUG 2 2012
.UPDATE...
FOR AVIATION.
&&
.SHORT TERM...TODAY THROUGH SATURDAY.
THE ALWAYS UNPREDICTABLE NORTHWEST FLOW ALOFT WILL CONTINUE TO BE
THE DOMINATE PATTERN THE NEXT FEW DAYS. AN UPSTREAM IMPULSE
LOCATED OVER ARKANSAS WILL PUSH CONVECTION INTO MISSISSIPPI THIS
MORNING. SOME OF THIS ACTIVITY WILL EVENTUALLY MOVE INTO WEST
ALABAMA. ANOTHER WEAK IMPULSE OVER GEORGIA WILL ALSO TRIGGER
SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL AND SOUTHEAST ALABAMA
TODAY. DRIER MOVING INTO EASTERN TENNESSEE AND NORTHEAST ALABAMA
SHOULD KEEP MOSTLY RAIN FREE CONDITIONS EAST OF I-65 AND NORTH OF
I-20.
THE NAM AND GFS ARE SHOWING A FAIRLY SIGNIFICANT MCS MOVING INTO
WESTERN TENNESSEE AFTER MIDNIGHT TONIGHT. THE MODELS HAVE BEEN
SHOWING THE MCS WEAKENING CONSIDERABLY BEFORE IT REACHES NORTHWEST
ALABAMA... BUT LATEST NAM MODEL RUN NOW HAS IT MAINTAINING ITS
STRENGTH AS IT MOVES INTO NW ALABAMA FRIDAY MORNING. FORECAST WILL
REFLECT HIGH END CHANCE POPS FOR NORTHWEST COUNTIES ON FRIDAY...
BUT POPS MAY NEED TO BE RAISED TO LIKELY IF TRENDS CONTINUE TO
SHOW A MORE ROBUST SYSTEM. THE UPPER FLOW PATTERN WILL SHIFT TO A
MORE ZONAL FLOW PATTERN OVER THE WEEKEND AS A STRONG UPPER SHORT
WAVE TROF MOVES ACROSS THE UPPER MISSISSIPPI VALLEY REGION. THE
SHORT WAVE TROF WILL KEEP THE HEAT RIDGE OVER TEXAS WITH THE
THE BERMUDA RIDGE STAYING EAST OF THE AREA. THIS WILL PRODUCE A
WEAKNESS IN THE UPPER HEIGHT PATTERN OVER ALABAMA AND ALLOW FOR
SCATTERED STORMS TO DEVELOP OVER CENTRAL ALABAMA ON SATURDAY...
MAINLY DRIVEN BY THE HEATING OF THE DAY.
DURING THIS FORECAST PERIOD...TODAY SHOULD BE THE LAST DAY OF HIGHS
IN THE MIDDLE TO UPPER 90S. LOW LEVEL FLOW BECOMES SOUTHWEST AND
A SLIGHTLY COOLER MARITIME AIR MASS OVERSPREADS ALABAMA. HEAT
INDICES WILL ONCE AGAIN CLIMB ABOVE 100 TODAY...BUT ONLY A FEW
LOCATIONS REACH THE CRITICAL 105 HEAT INDEX CRITERIA...AND NO HEAT
ADVISORY WILL BE ISSUED.
.LONG TERM...SUNDAY THROUGH WEDNESDAY.
DECENT RAIN CHANCES DURING THE FIRST HALF OF THIS PERIOD AS A
SHORT WAVE TROF AXIS SLOWLY WORKS ITS WAY INTO CENTRAL ALABAMA.
ON SUNDAY THE SHORT WAVE TROF WILL DIG SOUTHWARD INTO THE MID
MISSISSIPPI VALLEY REGION...PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHERN PORTIONS OF THE LOWER
MISSISSIPPI VALLEY STATES...AND RAISED RAIN CHANCES TO LIKELY FOR
AREAS NORTH OF I-20. BY MONDAY THE SHORT WAVE TROF AXIS WILL SLIDE
INTO CENTRAL ALABAMA AND HELP TRIGGER SCATTERED CONVECTION ACROSS
MOST OF THE AREA. THE GFS SHIFTS UPPER TROF AXIS FARTHER SOUTHWARD
THAN THE ECMWF MODEL...BUT OVERALL TREND TUESDAY AND WEDNESDAY WILL
BE FOR SMALLER RAIN CHANCES...MAINLY ACROSS THE SOUTHERN COUNTIES
OF CENTRAL ALABAMA.
58/ROSE
&&
.AVIATION...
12Z TAF DISCUSSION.
PATCHY FOG THIS MORNING IS CAUSING SPOTTY MVFR TO IFR CONDITIONS
MAINLY AT KTOI AND KEET. THIS WILL QUICKLY DISSIPATE BY 14Z.
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE REST OF THE
MORNING AND INTO THE AFTERNOON. ISOLATED THUNDERSTORMS ARE
EXPECTED IN THE AFTERNOON BUT THE LOCATION AND TIMING OF THESE
STORMS IS TOO UNPREDICTABLE TO INCLUDE IN THE TAFS FOR THIS
CYCLE.
87/GRANTHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 97 72 91 72 91 / 10 20 40 30 40
ANNISTON 97 72 92 72 91 / 20 20 40 30 40
BIRMINGHAM 96 74 93 75 92 / 20 20 40 30 40
TUSCALOOSA 96 74 93 74 93 / 30 20 40 20 40
CALERA 96 73 92 72 91 / 20 20 40 20 40
AUBURN 95 73 91 73 92 / 30 20 40 20 30
MONTGOMERY 97 73 95 73 94 / 40 20 40 20 30
TROY 95 72 93 71 92 / 40 20 30 20 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
58/87
Hazardous weather outlook, Aug 2, 8:42 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 AM CDT THU AUG 2 2012
ALZ011>015-017>050-031200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
942 AM CDT THU AUG 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE WITH
ANY STORM THAT FORMS ACROSS CENTRAL ALABAMA TODAY. SOME OF THESE
STORMS MAY BE SLOW MOVING... AND LOCALIZED FLOODING WILL BE
POSSIBLE... ESPECIALLY IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 8:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 AM CDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN LIVINGSTON 32.60N 88.19W
08/02/2012 E0.00 INCH SUMTER AL EMERGENCY MNGR
HEAVY RAINFALL IN LIVINGSTON HAS RESULTED IN WATER ON
AREA ROADWAYS, INCLUDING HWY 11, WITH SEVERAL INCHES OF
WATER NOW COVERING PORTIONS OF THE ROAD.
&&
HBFlash Flood, Sumter
- When
- August 2, 9:00 AM CST to 3:00 PM CST
- Where
- Sumter County, 0.9 mi NW of Livingston to 0.82 mi NNW of Livingston
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.590, -88.190
Heavy rainfall resulted in water flowing over roadways, resulting in several road closures. The University of West Alabama had 4 roads that were impassable, with 12 to 18 inches of flowing water over them. Additionally, two feet of water covered the entire football field.
Heavy Rain, Marion
- When
- August 2, 3:30 PM CST to 5:30 PM CST
- Where
- Marion County, Pulltight
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -87.780
Heavy rainfall led to several roadways being covered in water.
Heavy Rain, Jefferson
- When
- August 4, 6:15 PM CST to 8:00 PM CST
- Where
- Jefferson County, 0.69 mi N of Woodlawn
- Reported by
- Newspaper
- Coordinates
- 33.540, -86.800
A combination of brief heavy rainfall and poor drainage led to several vehicles being stranded in downtown Birmingham.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20122 deaths · 1 event
- Heat in Alabama, August 2, 20121 death · 1 event
- Flash Flood and Damaging Winds in Georgia, August 2, 20128 injured · $124,000 · 50 kt wind · 5 events
- Lightning Strikes in Nebraska, August 2 to 3, 2012$400,000 · 6 events
- Wildfire in Nebraska, August 2 to 3, 2012$400,000 · 3 events
- Damaging Wind and Lightning Strike in Alabama, August 2, 20121 injured · $110,000 · 2 events
- Hail and Damaging Winds in South Dakota, August 2, 2012$65,000 · 1.75 in hail · 13 events
- Damaging Wind in Michigan, August 2, 2012$100,000 · 60 kt wind · 1 event
- Hail in Wyoming, August 2, 2012$60,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, August 2, 2012$55,000 · 1 in hail · 3 events
- Flash Flood and Hail in North Carolina, August 2, 2012$20,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Virginia, August 2, 2012$21,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409040, 409041, 409042.